SESSION TYPE: Miscellaneous Case Report Posters I
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: Guillain-Barré Syndrome (GBS) is a form of acute inflammatory demyelinating polyneuropathy that may result in severe disability. This condition has rarely been reported to occur in solid organ transplant recipients and has been associated to the use of cyclosporine. Only one case report has documented tacrolimus as a possible cause of GBS after solid organ transplant. This is the first (to our knowledge) reported case of possible tacrolimus-induced GBS after lung transplant.
CASE PRESENTATION: We report a 68 year-old Caucasian male who underwent bilateral lung transplantation secondary to end-stage chronic obstructive pulmonary disease. His post-operative course was uneventful and the patient was discharged from the hospital 10 days after surgery. Five months later, the patient developed dyspnea on exertion, weakness, and unsteady gait. His symptoms were attributed to possible tacrolimus neurotoxicity, and he was switched to cyclosporine. Two weeks later, the patient was admitted to the hospital with worsening of his symptoms and inability to ambulate. Physical examination demonstrated a well-developed male with unrevealing cardiopulmonary and abdominal examinations. His cranial nerves were intact and he had no sensory deficits or cerebellar findings. He had profound symmetric weakness of his lower (1/5) and upper (3/5) extremities with diminished deep tendon reflexes. PFTs showed a 12% decrease in forced vital capacity. Laboratory data revealed acute renal failure with Cr of 2.1mg/dl and rhabodmyolysis (CK of 14,000 U/L ). CMV DNA by PCR, bacterial and viral cultures, MRI of the brain was negative. Lumbar puncture showed a predominance of protein and monocytes with negative flow cytometry. EMG showed a diffuse demyelinating polyneuropathy involving sensory and motor limbs of the ulnar and sural nerves suggestive of Guillain-Barré Syndrome. He was started on plasmapheresis, resulting in muscle strength improvement. The cyclosporine was discontinued and replaced with sirolimus. Follow up after 3 months showed minimal residual weakness and improved PFTs.
DISCUSSION: Guillain-Barré Syndrome appears to be caused by autoimmune mechanisms preferentially effecting T-lymphocytes and has been known to occur in solid organ recipients because of depressed humoral immunity. The literature documents good recovery with IV-IG or plasmapheresis.
CONCLUSIONS: Guillain-Barré Syndrome should be considered in the differential diagnosis of patients that present with ascending weakness after lung transplantation. Though rare, cyclosporine has been implicated in the development of GBS after solid organ transplant, but tacrolimus may also result in similar neurological findings.
1) Falk JA, et al. Treatment of Guillain-Barré syndrome induced by cyclosporine in a lung transplant patient. J Heart Lung Transplant. 2006 Jan; 25(1):140-3.
DISCLOSURE: The following authors have nothing to disclose: Amy Ford Turner, Mehdi Khosravi, Charles Hoopes, Enrique Diaz Guzman
No Product/Research Disclosure InformationUniversity of Kentucky, Lexington, KY